Related Experiment Video
Updated: May 14, 2026

Visualization and Analysis of Blood Flow and Oxygen Consumption in Hepatic Microcirculation: Application to an Acute Hepatitis Model
Published on: August 4, 2012
Niacin induced coagulopathy as a manifestation of occult liver injury
Ehab Haj Ali1, Brittain McJunkin, Steven Jubelirer
1Department of Internal Medicine, West Virginia University Health Sciences Center, Charleston Division, Charleston, USA.
Abstract:
Niacin is an effective lipid-lowering agent which occasionally may cause hepatic failure. Liver enzymes are periodically tested during niacin therapy to assess for hepatic injury. We report a case of suppressed synthesis of hepatically derived coagulation factors and other liver proteins in a patient on niacin with no elevation of hepatic aminotransferases. The protein abnormalities reversed rapidly on discontinuation of niacin. It appears that niacin can cause occult liver injury without frank aminotransferase elevations, and may portend severe hepatotoxicity. Periodic assessment of prothrombin time should be considered in addition to aminotransferase levels to screen for liver injury. We believe this is the first reported case of occult hepatic injury due to extended release niacin, presenting as coagulopathy.
Related Concept Videos
Effect of Hepatic Disease on Pharmacokinetics: Pathophysiologic Assessment and Liver Function Test
Cirrhosis II: Pathophysiology
Effect of Hepatic Disease on Pharmacokinetics: Dose Adjustments Due to Hepatic Impairment
Diseases of the Liver and Gallbladder
Cirrhosis is characterized by the scarring of hepatic lobules in the liver, which are replaced by fibrous tissue, affecting the liver's normal functioning. NAFLD, on the other hand, is caused by an excessive build-up of fat in the liver, not related to...
Drug toxicity: Idiosyncratic Reactions
Hepatic Encephalopathy

